Alert archive / North Carolina / Wind Advisories in 2020
Wind Advisory 2, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Apr 12, 2020, 3:33 PM EDT for 31 counties in North Carolina. It took effect at Apr 13, 2020, 4:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 3:33 PM EDT (19:33 UTC)
- In effect from
- Apr 13, 2020, 4:00 AM EDT
- Expired
- Apr 13, 2020, 4:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS72 KRAH 121933 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 333 PM EDT Sun Apr 12 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000- /O.NEW.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 333 PM EDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY... * WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph expected. * WHERE...Portions of central North Carolina. * WHEN...From 4 AM to 4 PM EDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down with scattered power outages expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
790 WWUS72 KRAH 130210 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1010 PM EDT Sun Apr 12 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131730- /O.CON.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 1010 PM EDT Sun Apr 12 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EDT MONDAY... * WHAT...Southerly winds of 20 to 30 mph, with frequent gusts between 40 and 55 mph, and isolated ones in excess of 60 mph, are expected early Monday. * WHERE...All of central North Carolina. * WHEN...From 4 AM to 4 PM EDT Monday. The strongest winds are expected to occur between 6 AM and noon. * IMPACTS...Significant tree damage, including falling branches and some uprooted trees, will result. Numerous power outages will also be possible. * ADDITIONAL DETAILS...Even stronger wind gusts, some in excess of hurricane force, will accompany a band of thunderstorms that will cross central NC early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
484 WWUS72 KRAH 130726 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 326 AM EDT Mon Apr 13 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-132000- /O.CON.KRAH.WI.Y.0002.200413T0800Z-200413T2000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 326 AM EDT Mon Apr 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...Southerly winds of 20 to 30 mph, with frequent gusts between 40 and 55 mph, and isolated ones in excess of 60 mph, are expected through this afternoon. * WHERE...All of central North Carolina. * WHEN...From 4 AM to 4 PM EDT today. The strongest winds are expected to occur between 6 AM and noon. * IMPACTS...Significant tree damage, including falling branches and some uprooted trees, will result. Numerous power outages will also be possible. * ADDITIONAL DETAILS...Even stronger wind gusts, some in excess of hurricane force, will accompany a band of thunderstorms that will cross central NC early Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
293 WWUS72 KRAH 132009 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 409 PM EDT Mon Apr 13 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-132115- /O.EXP.KRAH.WI.Y.0002.000000T0000Z-200413T2000Z/ Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham- Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 409 PM EDT Mon Apr 13 2020 ...WIND ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Apr 11, 9:54 PM EDT, 17 hours 39 minutes earlier.
Area forecast discussion, Apr 11, 9:54 PM EDT, 17 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 954 PM EDT Sat Apr 11 2020 .SYNOPSIS... High pressure will drift toward Bermuda through Sunday. A warm front and associated warm, humid, and unstable air will lift north across the Carolinas Sunday night, immediately ahead of a squall line that will cross the region later Sunday night into Monday. A cold front will follow and cross the region Monday night. && .NEAR TERM /TONIGHT/... As of 955 PM Saturday... Height rises in generally wly flow aloft will persist across cntl NC tonight, on the nrn periphery of a subtropical ridge centered over the nw Carribean Sea. Meanwhile, a convectively-enhanced disturbance over AR this evening will migrate enewd and reach ern KY/TN by 12Z Sun. At the surface, light sly flow will be directed across the srn middle Atlantic, between high pressure drifting toward Bermuda and a developing lee low over the cntl High Plains. Mid to high clouds in the aforementioned wly flow aloft will steadily increase but remain thin/opaque overnight, downstream of the disturbance approaching from AR. Sky conditions will consequently remain mostly clear for most of the night. And with only light sly stirring between periods of calm, and with a residually dry air mass characterized by surface dewpoints mostly in the 30s-40s in place, strong radiational cooling will favor low temperatures mostly in the 40s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 350 PM Saturday... ...There is a slight risk of severe storms late Sunday night and into Monday... Overview: The ejecting shortwave trough initially over the southern High Plains on Sunday morning is forecast to move quickly eastward to the lower MS Valley by early evening, and then accelerate northeastward toward the Ohio Valley late Sunday night into Monday morning. Attendant surface low will move northeastward through the mid-MS Valley on Sunday and will then undergo rapid deepening Sunday night and into the day on Monday as it moves through the Great Lakes. The trailing sfc cold front will not move through central NC until late Monday afternoon/evening, with models indicating very limited convective rain chances along the actual cold frontal passage. Instead, the bulk of the more impactful weather will occur ahead of the front; first via the passage of the warm front late Sunday afternoon and evening which will lead to widespread showers breaking out across central NC, followed by a strongly forced band of pre-frontal convection, being forced by the upper trough dynamics and a 70 to 75 kts LLJ moving through the region, that is forecast to traverse the area late Sunday night and through the first half of the day on Monday. While there are model differences with the timing of this pre-frontal squall line through the area, historically, the faster model solutions verify better within a strongly forced large-scale environments such as this one forecast for Sunday night and Monday. Severe Weather Threat: Destabilization Sunday night, in the wake of the northward lifting warm front and ahead of the strong synoptic lift moving into the area from the west will give rise to a severe threat across central NC late Sunday night and into Monday morning. The incredibly strong low-level shear will support a risk of widespread damaging wind and a few tornadoes, given sufficient instability. A wind advisory may also need to be considered during the same time frame, as fcst soundings indicate that even the shallower, low-topped convection/showers could potentially mix down wind gusts as high as 40 to 50 mph(similar to what we saw this past February???). There is also a lower-end threat of some localized flooding, especially across the western Piedmont counties where there is a better chance of experiencing multiple rounds of moderate to heavy rainfall from Sunday afternoon through Monday morning. Storm totals are expected to range between 1 to 2 inches across the area, with the highest across western portions of the forecast area. Finally, isolated convective re-development is possible along the actual cold frontal passage late Monday afternoon/evening. Shear across the area remains stout, so if there is sufficient instability Monday afternoon, there will be a non-zero threat for an isolated strong storm or two as the front moves through the area. Temperatures and Winds: Highs Sunday will depend on the timing of the showers into the area, with a good chance that eastern areas could remain dry until very late in the afternoon. Meanwhile, the earlier arrival of rain across the western Piedmont will result in cooler temps; highs ranging from from mid 60s west to mid 70s east. Temperatures will initially cool slightly after sunset, followed by warming temps through the early morning hours once the warm front races through. Lows in the 60s. Strong subsidence in the wake of the squall line will also lead to some considerable sunshine and continued breezy conditions ahead of the front. Expect high in the upper 70s west/northwest to mid 80s SE. West-east post-frontal CAA will drive lows Monday night ranging from mid 40s northwest to the mid 50 southeast. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 415 PM Saturday... The mean longwave upper-level height pattern is generally forecast to be a trough over the Eastern US through the period. This will result in continued rain chances. After dry conditions and near- normal temperatures on Tuesday, a surface low will move northeast along a frontal boundary on the Southeast US coast Tuesday night into Wednesday. The timing of the low has slowed down a bit, with model guidance showing the best chance for precipitation in central NC Wednesday morning and afternoon. Confidence has increased in this event, so raised PoPs to likely across the area. GFS and its ensembles show a weaker and more suppressed low, and thus less QPF (around a quarter inch or less), compared to the ECMWF and its ensembles. For now lean toward the ECWMF, with generally around a third to two-thirds of an inch expected across the area, highest east. Showers and overcast cloud cover should keep high temps in the 50s on Wednesday. At this time, model guidance shows very little CAPE, so keep mention of thunder out of wx grids for now. This could change if the frontal boundary shifts far enough NW to reach SE parts of the area, resulting in warmer temperatures there, so will keep monitoring. Cool surface high pressure will build into the area Thursday and Friday, bringing dry conditions. Clear skies and light winds should result in cold mornings on Thursday and Friday and possible frost in the usual colder spots, with low temperatures ranging from mid 30s to lower 40s. Model guidance shows potential for yet another disturbance to move in the vicinity of the area on Saturday, so have added only low chance PoPs for the morning and afternoon due to uncertainty in exact timing and location. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 835 PM Saturday... VFR conditions and light sly surface winds are expected tonight, on the wrn periphery of high pressure drifting toward Bermuda. That flow will direct an area of low level lift and moisture, now streaming across the Bahamas and the FL Atlantic coast, nwd into the wrn Carolinas early Sun. A temporary period of MVFR ceilings may consequently result at INT and GSO around 15Z. Otherwise, sly to sely surface winds will strengthen and become gusty/breezy throughout the afternoon. While a few light showers or sprinkles from mid level ceilings (at or above 8-10 thousand ft) will be possible throughout cntl NC Sun afternoon, the best chance for showers and sub-VFR conditions will be after 21Z Sun at INT and GSO. Outlook: Sly to sely surface winds will further strengthen Sun night into early Mon, both within and around a squall line that will cross central NC late Sunday night into midday Monday, at which time a band of IFR-MVFR conditions will also cross the region. Another period of sub-VFR conditions and rain will accompany an upper level trough and passing coastal low mid-week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CBL LONG TERM...JD/DL AVIATION...MWS
Hazardous weather outlook, Apr 12, 4:40 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 440 AM EDT Sun Apr 12 2020 NCZ007-021>024-038-039-073-074-083-130845- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly- Montgomery-Anson- 440 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A line of thunderstorms will move east across the forecast area late tonight into early Monday. Widespread wind gusts between 35 and 50 mph are expected both within and around those thunderstorms, lasting through midday to early afternoon Monday. The most intense storms will be capable of producing damaging wind gusts in excess of 60 or 70 mph, and also isolated tornadoes. The time of greatest threat will be between 1 AM and 7 AM Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread wind gusts of 30 to 45 mph are expected Monday morning into the early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ008>010-025-026-040-041-075>077-084>086-130845- Granville-Vance-Warren-Durham-Franklin-Chatham-Wake-Moore-Lee- Harnett-Richmond-Scotland-Hoke- 440 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A line of thunderstorms will move east across the forecast area late tonight into early Monday. Widespread wind gusts between 35 and 50 mph are expected both within and around those thunderstorms, lasting through midday to early afternoon Monday. The most intense storms will be capable of producing damaging wind gusts up to 70 or 80 mph, and also isolated tornadoes. The time of greatest threat will be between 3 AM and 10 AM Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The threat for severe storms will continue through mid Monday morning. Otherwise, widespread wind gusts of 30 to 45 mph are expected Monday morning into the early afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ011-027-028-042-043-078-088-089-130845- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 440 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A line of thunderstorms will move east across the forecast area late tonight into Monday morning. Widespread wind gusts between 35 and 50 mph are expected both within and around those thunderstorms, lasting through mid afternoon Monday. The most intense storms will be capable of producing damaging wind gusts up to 70 or 80 mph, and also isolated tornadoes. The time of greatest threat will be between 5 AM and noon Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The threat for severe storms will continue through around noon Monday. Otherwise, widespread wind gusts of 35 to 50 mph are expected Monday morning into the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Nearby
Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.